Brother Concerned About Long Term Side-Effects of Risperdal and Kemadrin

Photo by melloveschallah - http://flic.kr/p/7wNLa8 - For illustration only

Reader’s Question

My brother has been dealing with some problems for the last 10 years or so. Currently he is 30 years of age. He complains about an invasion of thoughts over which he has no control. He also complains there is a voice which is always there with him, and she (the voice) answers his question and guides him about different things. My brother says there is some supernatural power attached to him. He has been using a medicine called Risperdal for the last 10 years, along with Kemadrin.

Now the issue is that although it can be said that his disease is well taken care of with the medicine, the intensity of his problems varies. Sometimes it increases and then with some re-adjustment in the dose of medicine, he manages better. But my brother is also getting disturbed about taking medication for such a long time. He says that he is seeing no end to when he can get rid of this medicine. He is upset also because that medicine is having some side effects which include drowsiness, slow reflexes, weight gain and then sexual weakness (though he doesn’t admit it clearly, but I am sure he is disturbed over this issue). He has also read about the medicine and its side effects, and he thinks that he will ultimately be affected for the worse after such a long time using the same medicine.

Psychologist’s Reply

The situation you describe is not uncommon for individuals who struggle with mental illness, especially mental illness of a chronic nature. Distaste for the use of medication is a common complaint. But the reality is this: mental illness is a serious condition for which there is still no definitive cure, and we are fortunate in the present day to have medications that can help afflicted people lead nearly normal lives.

Your brother should be encouraged to consult regularly with his treating physician and to discuss not only his varying response to the medications but also his concern about side effects. The state of the art with respect to treatment of mental illness is much improved from where it was years ago, but no treatment is perfect. As always, the costs and benefits of treatment strategies have to be weighed carefully. And, as always, unless directed otherwise as a result of ongoing assessment, collaboration, and consultation, your brother should follow the advice of the physician prescribing treatment.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.